VAPE DANGER HITS HOME

BU student among those hospitalized for inhaler-related illness

Jess Barnett, Staff Writer

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






Lung disease connected to the use of e-cigarettes has been on the rise as the devices become more popular, and now a Bloomsburg University student is among those hospitalized due to a vape-related illness.
19-year-old Kevin Boclair has been vaping for almost a year now and has been smoking the equivalent of half a pack of cigarettes a day, according to the Philadelphia Inquirer.
Boclair was taken to the hospital for violent coughing and having symptoms similar to pneumonia a few weeks ago where it was learned that his condition was worsened by his use of e-cigarettes (so much so that doctors were afraid he would need to have a lung transplant).
Boclair was in the hospital for nearly two weeks until he was put on a breathing machine at the Hospital of the University of Pennsylvania.
There have been 215 confirmed cases of the same lung disease that Boclair had across the United States, according to the Daily Mail, and 14 of these confirmed cases are in Pennsylvania alone.
Additionally, there are over a hundred more cases under speculation that could potentially be the same lung disease. All those with this disease have confirmed their use of e-cigarette products and some used cannabinoid products, including the use of THC.
The sudden spike of this lung illness has led some investigators to focus on contaminants, rather than vaping products that have been around for years. In other words, they are looking for possible pollutants being put into whatever device people are using. One culprit that investigators are seriously looking at is oil from vitamin E, known as vitamin E acetate.
Black market dealers are said to use this as a “thickening agent” to dilute their THC products according to experts.
Despite this, the Center for Disease Control has still been unable to identify a specific substance or product to link all of these cases, according to the Philadelphia Inquirer. The CDC says that “while an investigation into the lung illness outbreak is ongoing, people should consider not using e-cigarette products.”
.Symptoms of this lung disease include fatigue, nausea, vomiting, coughing, fever and/or shortness of breath.
At time of publication there have been six confirmed deaths from this vaping related illness. CNN reported the sixth person who died was from Kansas, and the other five were reported from California, Illinois, Indiana, Minnesota and Oregon.
CNN reported that Juul was sent yet another warning letter by the FDA this past Monday for marketing its product as a safer alternative to cigarettes (the company claimed Juuls to be “totally safe” and “99% safer” as opposed to regular cigarettes). The FDA’s letter orders action to be taken to acknowledge the issue at hand. If they choose not to reply within 15 days, it could result in consequences against Juul.